A 3-month-old infant presented to the pediatric emergency department with respiratory distress and tetany after ingestion of a phosphate-containing oral laxative. The initial phosphorus level was 38.3 mg/dL. With aggressive fluid resuscitation and intravenous calcium administration, the infant completely recovered. Although the risks of phosphate-containing enemas are well described, life-threatening hyperphosphatemia can also result from administration of phosphate-containing oral laxatives. Aggressive fluid hydration is the mainstay of treatment. Intravenous calcium administration may be necessary to avoid hemodynamic collapse despite the theoretical possibility of metastatic calcifications. Physicians should be alerted to the possibility of phosphate toxicity and hypocalcemic tetany in young children when treated with over-the-counter laxatives. Caregivers should be advised not to administer over-the-counter laxatives to infants without physician supervision.
Severe Hyperphosphatemia and Hypocalcemic Tetany After Oral Laxative Administration in a 3-Month-Old Infant
- Views Icon Views
- Share Icon Share
- Search Site
Michele B. Domico, Van Huynh, Sudhir K. Anand, Richard Mink; Severe Hyperphosphatemia and Hypocalcemic Tetany After Oral Laxative Administration in a 3-Month-Old Infant. Pediatrics November 2006; 118 (5): e1580–e1583. 10.1542/peds.2006-1249
Download citation file: